Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 86, NWS Raleigh, NC

May 27, 2000Johnston County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 27, 2000, 6:01 PM EDT for Johnston County, North Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2000, 6:01 PM EDT (22:01 UTC)
Expired
May 27, 2000, 6:30 PM EDT
In force
29 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Johnston County, NC

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 2:45 PM EDTTornado WatchSPC6 hr
May 27, 4:30 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2000-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2000-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1206 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

503 
WUUS52 KRAH 272203
SVRRDU
NCC101-272230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
601 PM EDT SAT MAY 27 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSTON COUNTY IN NORTH CAROLINA

* UNTIL 630 PM EDT

* AT 601 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTH OF FOUR OAKS...OR ABOUT 16 MILES
  SOUTHWEST OF SMITHFIELD...MOVING EAST AT 20 MPH. THIS STORM WAS 
PRODUCING LARGE HAIL. ANOTHER SEVERE STORM WAS 5 MILES EAST OF 
FUQUAY-VARINA NEAR MCGHEES CROSSROADS. THIS STORM WILL PRODUCE WINDS 
NEAR 60 MPH AS IT MOVES SOUTH OF CLAYTON. 

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:15 PM EDT, 3 hours 46 minutes earlier.

Area forecast discussion, May 27, 2:15 PM EDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
215 PM EDT SAT MAY 27 2000

THREAT FOR SEVERE WEATHER EXIST THIS EVENING OVER CENTRAL
NORTH CAROLINA AS THUNDERSTORM COMPLEX MOVES SOUTHEAST OUT OF THE
MOUNTAINS INTO VERY WARM MOIST UNSTABLE AIR.  SEVERE ACTIVITY SHOULD
DIMINISH BY MIDNIGHT.

VERY DEEP UPPER LEVEL TROUGH WILL RAPIDLY APPROACH AREA FROM THE
NORTHWEST LATE TONIGHT AND SUNDAY.  A SQUALL LINE ASSOCIATED WITH A
COLD FRONT WILL PUSH THROUGH THE STATE ON SUNDAY.  LOOKS LIKE THIS
COULD BE A MORNING-EARLY AFTERNOON SEVERE EVENT FOR CENTRAL NORTH
CAROLINA.  ETA APPEARS TOO FAST IN MOVING FRONT EAST OF THE
MOUNTAINS BY 12Z.  NGM ARE SLOWER AND BRING FRONT TO EAST OF THE
MOUNTAINS BY MID DAY.  WITH FRONT NOW IN MISSISSIPPI VALLEY...FAVOR
MORE MODEST MOVEMENT OF NGM/AVN SOLUTION.  WITH SQUALL LINE
FORMATION AHEAD OF FRONT VERY LIKELY...WILL GO WITH STRONG WORDING
FOR THUNDERSTORMS FOR SUNDAY MORNING INTO AFTERNOON.

FRONT PUSHES TO EAST BY SUNDAY NIGHT BUT COLD POCKET ASSOCIATED WITH
UPPER CUT OFF WILL BE SLOW TO CLEAR AREA.  ALTHOUGH LOW LEVELS WILL
BE COOLER...UPPER LEVELS WILL BE VERY UNSTABLE.  THIS WILL LEAD TO
CONTINUED CONVECTION SUNDAY NIGHT AND MONDAY.

AFTER SYSTEM MOVES EAST BY TUESDAY MORNING...NORTHWEST FLOW WITH
EMBEDDED MCS CHALLENGES WILL BE RE-ESTABLISHED AND CONTINUE THROUGH
MID WEEK.

.RAH...NONE.

SWH

In the hours before

Local storm report, May 27, 4:28 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
426 PM EDT FRI MAY 26 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

03:55 PM    WELCOME                   NC   WIND DAMAGE
05/27/00   DAVIDSON                       NUMEROUS TREES DOWNED 3:55
                                          - 4:15 PM ACROSS DAVIDSON
                                          CO|UNTY INCLUDING THE M
                                          COMMUNITY OF WELCOME PER
                                          DAVIDSON COMMUNICATION
                                          CENTER.
Local storm report, May 27, 4:40 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
439 PM EDT FRI MAY 26 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0436 PM    ASHEBORO                  NC   WIND DAMAGE
05/27/00   RANDOLPH                       NUMEROUS TREES DOWNED AT
                                          RACE TRACK JUST WEST OF
                                          ASHEBORO PER CITY POLICE.
                                          TIME OF EVENT 4:36 PM.
Local storm report, May 27, 5:26 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
522 PM EDT FRI MAY 26 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

449 PM    FRANKLINVILLE             NC   WIND DAMAGE 05/27/00 RANDOLPH
          TREES AND POWER LINES DOWNED IN EASTERN RANDOLPH COUNTY
          NEAR FRANKLINVILLE PER 911 COMMUNICATIONS CENTER. TIME OF
          EVENT AROUND 4:49 PM.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 3:18 PM EDTSevere Thunderstorm WarningRAHDavidson42 min
May 27, 3:59 PM EDTSevere Thunderstorm WarningRAHDavidson31 min
May 27, 4:12 PM EDTSevere Thunderstorm WarningRAHRandolph33 min
May 27, 4:44 PM EDTSevere Thunderstorm WarningRAHChatham, Randolph46 min
May 27, 4:49 PM EDTSevere Thunderstorm WarningRAHWarren31 min
May 27, 5:08 PM EDTSevere Thunderstorm WarningRAHGranville, Vance52 min
May 27, 5:30 PM EDTSevere Thunderstorm WarningRAHWarren30 min
May 27, 6:13 PM EDTTornado WarningRAHWayne32 min
May 27, 6:27 PM EDTSevere Thunderstorm WarningRAHJohnston33 min
May 27, 6:47 PM EDTSevere Thunderstorm WarningRAHWayne, Wilson28 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.